Alert archive / South Dakota / Wind Advisories in 2007

Wind Advisory 14, NWS Aberdeen, SD

May 14, 200726 counties in South Dakota; Big Stone County, Traverse County, Minnesota

NWS Aberdeen, SD issued this wind advisory at May 14, 2007, 10:40 AM CDT for 26 counties in South Dakota; Big Stone County, Traverse County, Minnesota. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
May 14, 2007, 10:40 AM CDT (15:40 UTC)
Expired
May 14, 2007, 7:05 PM CDT
In force
8 hr
Issued by
NWS Aberdeen, SD
All 28 counties

Big Stone County, MN, Traverse County, MN, Brown County, SD, Buffalo County, SD, Campbell County, SD, Clark County, SD, Codington County, SD, Corson County, SD, Day County, SD, Deuel County, SD, Dewey County, SD, Edmunds County, SD, Faulk County, SD, Grant County, SD, Hamlin County, SD, Hand County, SD, Hughes County, SD, Hyde County, SD, Jones County, SD, Lyman County, SD, Marshall County, SD, McPherson County, SD, Potter County, SD, Roberts County, SD, Spink County, SD, Stanley County, SD, Sully County, SD, Walworth County, SD

The radar

The Aberdeen radar (KABR), 56 km from the middle of the area, began a volume at 15:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 3.7 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2007-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1546 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2007-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1546 J/kg
Mixed-layer CIN
-347 J/kg
Mixed-layer LCL
1018 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KABR 141540
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
1040 AM CDT MON MAY 14 2007

...A STRONG COLD FRONT PACKS BLUSTERY NORTHWEST WINDS BEHIND IT...

.AS COOL CANADIAN HIGH PRESSURE BUILDS INTO THE REGION TODAY
BEHIND A STRONG COLD FRONT NOW HEADING FOR IOWA AND
NEBRASKA...RATHER STRONG NORTHWEST WINDS WILL PICK UP STEAM TODAY
WITH THE HELP OF SUNSHINE AND DAYTIME HEATING.

SDZ003-004-009-015-016-033>035-045-048-142345-
/O.NEW.KABR.WI.Y.0014.070514T1540Z-070515T0000Z/
CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-JONES-
LYMAN-
INCLUDING THE CITIES OF...MCLAUGHLIN...HERREID...MOBRIDGE...
TIMBER LAKE...GETTYSBURG...FORT PIERRE...ONIDA...PIERRE...MURDO...
PRESHO
1040 AM CDT MON MAY 14 2007 /940 AM MDT MON MAY 14 2007/

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS
EVENING. 

NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS 45 MPH WILL PERSIST
THROUGH EARLY THIS EVENING.

USE CAUTION WHEN TRAVELING...ESPECIALLY IF YOU ARE DRIVING A HIGH
PROFILE VEHICLE.  SECURE ANY LOOSE ITEMS OUTSIDE OR BRING THEM
INDOORS.

$$

MNZ039-046-SDZ005>008-010-011-017>023-036-037-051-142345-
/O.NEW.KABR.WI.Y.0014.070514T1800Z-070515T0200Z/
TRAVERSE-BIG STONE-MCPHERSON-BROWN-MARSHALL-ROBERTS-EDMUNDS-DAY-
FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-HYDE-HAND-BUFFALO-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...EUREKA...
ABERDEEN...BRITTON...SISSETON...IPSWICH...WEBSTER...FAULKTON...
REDFIELD...CLARK...WATERTOWN...MILBANK...CASTLEWOOD...
CLEAR LAKE...HIGHMORE...MILLER...FORT THOMPSON
1040 AM CDT MON MAY 14 2007

...WIND ADVISORY IN EFFECT UNTIL 9 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 9 PM CDT THIS EVENING. 

NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH WILL DEVELOP
BY MID DAY AND PERSIST INTO MID EVENING.

USE CAUTION WHEN TRAVELING...ESPECIALLY IF YOU ARE DRIVING A HIGH
PROFILE VEHICLE.  SECURE ANY LOOSE ITEMS OUTSIDE OR BRING THEM
INDOORS.

$$

DORN
2 follow-up statements
000 
WWUS73 KABR 141938
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
238 PM CDT MON MAY 14 2007

...A STRONG COLD FRONT PACKS BLUSTERY NORTHWEST WINDS BEHIND IT...

.AS COOL CANADIAN HIGH PRESSURE BUILDS INTO THE REGION TODAY
BEHIND A STRONG COLD FRONT NOW MOVING THROUGH IOWA AND NEBRASKA...
RATHER STRONG NORTHWEST WINDS CONTINUE TODAY WITH THE HELP OF
DAYTIME HEATING.

SDZ003-004-009-015-016-033>035-045-048-150000-
/O.CON.KABR.WI.Y.0014.000000T0000Z-070515T0000Z/
CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-JONES-
LYMAN-
INCLUDING THE CITIES OF...MCLAUGHLIN...HERREID...MOBRIDGE...
TIMBER LAKE...GETTYSBURG...FORT PIERRE...ONIDA...PIERRE...MURDO...
PRESHO
238 PM CDT MON MAY 14 2007 /138 PM MDT MON MAY 14 2007/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS
EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS
EVENING. 

NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS 45 MPH WILL PERSIST
THROUGH EARLY THIS EVENING.

USE CAUTION WHEN TRAVELING...ESPECIALLY IF YOU ARE DRIVING A HIGH
PROFILE VEHICLE.  SECURE ANY LOOSE ITEMS OUTSIDE OR BRING THEM
INDOORS.

$$

MNZ039-046-SDZ005>008-010-011-017>023-036-037-051-150200-
/O.CON.KABR.WI.Y.0014.000000T0000Z-070515T0200Z/
TRAVERSE-BIG STONE-MCPHERSON-BROWN-MARSHALL-ROBERTS-EDMUNDS-DAY-
FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-HYDE-HAND-BUFFALO-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...EUREKA...
ABERDEEN...BRITTON...SISSETON...IPSWICH...WEBSTER...FAULKTON...
REDFIELD...CLARK...WATERTOWN...MILBANK...CASTLEWOOD...
CLEAR LAKE...HIGHMORE...MILLER...FORT THOMPSON
238 PM CDT MON MAY 14 2007

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING. 

NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH WILL PERSIST
INTO MID EVENING.

USE CAUTION WHEN TRAVELING...ESPECIALLY IF YOU ARE DRIVING A HIGH
PROFILE VEHICLE.  SECURE ANY LOOSE ITEMS OUTSIDE OR BRING THEM
INDOORS.

$$

DORN
000 
WWUS73 KABR 150005
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
705 PM CDT MON MAY 14 2007


MNZ039-046-SDZ005>008-010-011-017>023-036-037-051-150115-
/O.CAN.KABR.WI.Y.0014.000000T0000Z-070515T0200Z/
TRAVERSE-BIG STONE-MCPHERSON-BROWN-MARSHALL-ROBERTS-EDMUNDS-DAY-
FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-HYDE-HAND-BUFFALO-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...EUREKA...
ABERDEEN...BRITTON...SISSETON...IPSWICH...WEBSTER...FAULKTON...
REDFIELD...CLARK...WATERTOWN...MILBANK...CASTLEWOOD...
CLEAR LAKE...HIGHMORE...MILLER...FORT THOMPSON
705 PM CDT MON MAY 14 2007

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS CANCELLED THE WIND
ADVISORY. 

ALTHOUGH IT IS STILL BREEZY OUTSIDE...WINDS HAVE FALLEN BELOW WIND
ADVISORY CRITERIA AND ARE NOT EXPECTED TO INCREASE ANY FURTHER
THIS EVENING. THEREFORE...THE WIND ADVISORY WAS CANCELLED. 

$$

SDZ003-004-009-015-016-033>035-045-048-150115-
/O.EXP.KABR.WI.Y.0014.000000T0000Z-070515T0000Z/
CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-JONES-
LYMAN-
INCLUDING THE CITIES OF...MCLAUGHLIN...HERREID...MOBRIDGE...
TIMBER LAKE...GETTYSBURG...FORT PIERRE...ONIDA...PIERRE...MURDO...
PRESHO
705 PM CDT MON MAY 14 2007 /605 PM MDT MON MAY 14 2007/

...WIND ADVISORY HAS EXPIRED...

THE WIND ADVISORY IS NO LONGER IN EFFECT. 

WINDS HAVE FALLEN BELOW WIND ADVISORY CRITERIA. IT WILL REMAIN
BREEZY THROUGH THE EVENING WITH NORTHWEST WINDS FROM 20 TO 30 MPH. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at May 14, 3:40 AM CDT, 7 hours earlier.

Area forecast discussion, May 14, 3:40 AM CDT, 7 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
340 AM CDT MON MAY 14 2007

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT
POTENT MCS CONTINUES TO TRACK ENE ACROSS CENTRAL ND AND INTO
EASTERN PORTIONS OF THE STATE. THE FAR SOUTHERN PORTION OF THIS
COMPLEX CLIPPED CORSON COUNTY WITH A 60 MPH GUST REPORTED JUST TO
THE WEST AT LEMMON EARLIER THIS MORNING. SURFACE LOW CENTERED OVER
NORTHEAST SD AND SOUTHEAST ND WITH COLD FRONT TRACKING THROUGH THE
STATE ALSO. BEST INSTABILITY FOR THIS AFTERNOON IS JUST SOUTH INTO
PORTIONS OF SOUTHEAST SD...CENTRAL/SOUTHERN MN AND PORTIONS OF IA.
ALTHOUGH...WITH UPPER LEVEL SHORTWAVE TROUGH STILL EXPECTED TO
PASS THROUGH THE REGION TODAY...DECIDED TO KEEP SMALL POPS ACROSS
THE CWA. MODELS SUGGEST PERHAPS SOME POST-FRONTAL ISO/SCT SHOWERS
DURING THE AFTERNOON. HIGH TEMPERATURES WILL BE MUCH COOLER THAN
YESTERDAY WITH CAA TAKING OVER BEHIND THE COLD FRONT. TOUGH PART
WILL BE THE FAR EASTERN CWA WHERE STRONGEST CAA WILL TAKE THE
LONGEST TO DEVELOP. SHOULD STILL BE ABLE TO REACH LOW 80S FOR
HIGHS ACROSS FAR SOUTHEASTERN COUNTIES. WEATHER PATTERN THEN TURNS
QUIET INTO MID WEEK AS COOL AIR AND SURFACE HIGH PRESSURE SLIDE
SOUTH INTO THE DAKOTAS. MODELS SHOWING 850 MB TEMPS DROPPING OFF
TO 0 TO 5 ABOVE ZERO C ACROSS NORTHEAST SD/WEST CENTRAL MN BY
TUESDAY MORNING. PREVIOUS FORECAST ALREADY HAD A GOOD HANDLE ON
THE COOLER TEMPS INTO MID WEEK SO TEMPS WERE CHANGED LITTLE.

.LONG TERM...WEDNESDAY THROUGH SUNDAY.
BIGGEST CHALLENGE IN THE EXTENDED DEALS WITH TEMPS AND PCPN.

MODELS ALL AGREE ON DRY NW FLOW OVER CWA BEGINNING 12Z WED AND
CONTINUING THROUGH THURSDAY. BROAD CANADIAN HIGH PRESSURE SYSTEM
IN PLACE OVER NRN PLAINS...ALONG WTIH 85H TEMPS BEGINNING IN THE
SINGLE DIGITS ABOVE ZERO 12Z WED. SKIES SHOULD BE CLEAR TO
PTCLOUDY WITH SEASONAL TEMPERATURES EXPECTED. WAA RETURNS TO
REGION MID-DAY THURSDAY WITH 85H RH PROGS SUGGESTING A FEW LOW
LEVEL WAA CLOUDS DOTTING THE SKY ACROSS THE CWA.

BY FRIDAY...WITH SFC HIGH PUSHED EAST AND SFC LOW SETTING UP
ACROSS INTERMOUNTAIN REGION...MOISTURE BEGINS TO ADVECT BACK INTO
CWA. A WARM FRONT LIFTS NORTH FRIDAY/FRIDAY NIGHT...WITH GFS
SHOWING PCPN BREAKING OUT ALONG ND/SD BORDER 06-12Z SATURDAY.
HOWEVER...EC DOESNT SEEM TO BE AS IMPRESSED WITH FEATURE...AND
GIVEN TIME INVOLVED...HAVE OPTED TO KEEP FRIDAY/FRIDAY NIGHT DRY
AS WELL.

NEEDED TO BOLSTER TEMPS ACROSS THE SW JUST A BIT FOR
THURSDAY/FRIDAY GIVEN AMOUNT OF WAA TAKING PLACE. OTHERWISE VERY
LITTLE FIDDLING REQUIRED WITH THIS MORNINGS EXTENDED FORECAST.

&&
.AVIATION...
SFC FRONT IS SLOWLY PUSHING EAST ACROSS SD THIS MORNING.
WIDESPREAD TSRA ARE FIRING ALONG NRN SECTION OF TWEB ROUTE 256
WITH WIND GUSTS 45 KTS PLUS. FRONT WILL REFIRE AGAIN AFT 20Z WITH
ISOLD TSRA PSBL FOR KATY...BUT MORE WIDESPREAD PCPN EXPECTED
ACROSS SE SD. VFR CONDS ARE EXPECTED THROUGH THE PERIOD.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...TT
LONG TERM...DH
AVIATION...DH
Hazardous weather outlook, May 14, 5:04 AM CDT, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
504 AM CDT MON MAY 14 2007

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-151015-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
504 AM CDT MON MAY 14 2007 /404 AM MDT MON MAY 14 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA TODAY. THE
BIGGEST THREAT FOR SEVERE WEATHER APPEARS TO BE ACROSS
SOUTHEASTERN SOUTH DAKOTA AND INTO MINNESOTA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TT

In the hours before

Local storm report, May 14, 8:20 AM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
820 AM CDT MON MAY 14 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND GST     3 N ASHTON              45.04N 98.50W
05/05/2007  E60 MPH          SPINK              SD   NWS STORM SURVEY

            SEVERAL SMALL BUILDINGS DESTROYED.

&&

HARDING
Local storm report, May 14, 8:26 AM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
826 AM CDT MON MAY 14 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     TSTM WND GST     2 SE RICHMOND LAKE REC  45.52N 98.58W
05/06/2007  E65.00 MPH       BROWN              SD   NWS STORM SURVEY

            TREE DAMAGE AND BUILDING DAMAGE TO FARM.

&&

HARDING

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 1:05 AM CDTSevere Thunderstorm WarningABRCorson40 min

Nearby

Wind Advisories in South Dakota, 2007Wind Advisories in Minnesota, 2007Every wind advisory in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.